Open Access
Translator Disclaimer
October, 1973 Convergence to Zero of Quadratic Forms in Independent Random Variables
Gary N. Griffiths, Ronald D. Platt, F. T. Wright
Ann. Probab. 1(5): 838-848 (October, 1973). DOI: 10.1214/aop/1176996849


Let $\{X_n\}$ be a sequence of independent random variables none of which are degenerate and define for $y \geqq 0, F(y) = \sup_k P\lbrack |X_k| \geqq y \rbrack$ and $G(y) = \sup_{j \neq k} P\lbrack |X_j X_k| \geqq y \rbrack$. Relationships between the rate of convergence of $F$ and $G$ to zero are investigated. Set $Q_N = \sum_{j, k}a_{jk,N} X_jX_k$ for $N = 1, 2, \cdots$. If the $X$'s are symmetric then it is shown that $Q_N$ converges to zero in probability for a large class of weights $\{a_{jk,N}\}$ if and only if $\lim_{y\rightarrow\infty} yG(y) = 0$. Convergence results are also given for the case when the random variables are not symmetric.


Download Citation

Gary N. Griffiths. Ronald D. Platt. F. T. Wright. "Convergence to Zero of Quadratic Forms in Independent Random Variables." Ann. Probab. 1 (5) 838 - 848, October, 1973.


Published: October, 1973
First available in Project Euclid: 19 April 2007

zbMATH: 0272.60015
MathSciNet: MR358925
Digital Object Identifier: 10.1214/aop/1176996849

Primary: 60F05
Secondary: 60F15

Keywords: Almost sure convergence , products of independent random variables , Quadratic forms , tail probabilities , weak convergence

Rights: Copyright © 1973 Institute of Mathematical Statistics


Vol.1 • No. 5 • October, 1973
Back to Top